Multiple Sclerosis Community
OMG... I can't believe how painful muscle spasms are
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

OMG... I can't believe how painful muscle spasms are

What the heck is my body trying to tell me. These muscle spasms are unbelieveably painful. They haven't let up for a week now. What does this mean. I just started Baclofen but I haven't reached my full dose yet. Can anyone who gets these explain to me a little more where they get them and how long do they get them for.

They woke me up twice in the night,  the cramping and tightness in my legs butt and ribs... WOW. This is a new thing for me. Now on top of the fatigue....

I wish that I felt more confident in getting some answers, as far as I know my last MRI shows something but not typical MS lesions, my neuro exam is apparently normal, LP was normal, all my lab work is good other then elevated liver enzymes and CK lab was elevated. Everything else was good.

The common mimics have been ruled out, I guess I'm just reaching out for some feedback today.. feel like hearing other's opinion.

I will be going soon to a huge Neurology Hospital that is 12 hrs from my home in a few months. I'm getting anxious already and I want to be prepared.

Have a good day!!
Related Discussions
8 Comments Post a Comment
Blank
645390_tn?1338558977
Hey Shawnie,

I am sorry you experiencing the spasms. I have had them just as you describe as well, have been woken up in the middle of the night with terrible pain in feet, calves, hips, chest...etc.

I tried Baclofen, did nothing for me.

About a month ago, neuro put me on xanaflex (Tizanadine). I take it at night, and I have not had a cramp at night since. It is a miracle for me, and also helps me sleep well. I had not slept well in probably  5 months since my mom died.  This med has been great for me.

I hope you get some answers soon from your next appt. It is a frustrating place to be in, I know.

Thinking of you,

Michelle
Blank
Avatar_f_tn
Thanks for your message... I am taking it one day at a time and trying to stay positive that maybe I will get answers soon.. In a way I'm glad that my symptoms are worsening and so has the pain. This may help them figure things out a little more.

Shelley
Blank
704043_tn?1298060444
  well i went 4 years theyd say poss. m.s. or... and or fibermyaylgy-- put me off 4 some time. heck i thought sometimes i had bone cancer!!  well maybe u need something like flexareel.  remember u  are paying them- get some help whether its ms or not u need the spasums to stop or at least ease up!!   good-luck! tick
Blank
293157_tn?1285877039
I know how you are feeling too...seems like alot of us have these spasms latley... I get them in my hip, butt, thigh, calves, feet, and in my arms lately.

so you have any meds for them yet?  Ask your Neuro or Dr for something to help, I'm taking meds, but so far no help...I'm uping the dose slowly..

hope you feel better,
wobbly
dx
Blank
Avatar_f_tn
Hi there, I sure am exhausted right now. It's been a long day with these spasms all over. Yes I was rx'ed Baclofen but I just started it this week. Can't wait for some relief.

Would you think that if my spasms are this bad, almost can't get up that it sounds alot like MS... just wondering... or do the other mimics also cause similar spasms??

Got to get ready for my son's hockey practice... send me some energy please!!!

Shelley
un-dx
Blank
Avatar_f_tn
That un-dx place is a tough spot to be in.  Severe muscle spasms are common with MS--I have had them for years, but lately they are getting much worse.  I even get them between my ribs and in my big toes!  Last week I just yawned and got spasms down the side of my face, throat & neck that were so bad I could not swallow my own saliva.  

I have not heard of the mimics causing such spasms, but I would google something like "causes of muscle spasms" and see what comes up.  I am glad you are going to a big Neuro hospital.  Be persistant. Sometimes it can take awhile to get a definite diagnosis.  

Hope you feel better.

Karen

Blank
738075_tn?1330579444
When folks ask me what the spasms feel like, I tell them it's like "charley horse" on anabolic steroids!  Wow - sends me leaping out of bed most nights, and happens most every day, too.  I take Valium to help relax those muscles.  It doesn't stop the spasms from coming as they will, but at least I can get some sleep at night.  

The most troublesome one are in my soas and piriformus muscles deep in my hips and groins.  I can't walk when they happen.  Luckily (?) that has never happened for more than 45 minutes at a time...

Good luck,
Guitar_grrrl
Blank
195469_tn?1388326488
When you are trying to get a diagnosis, alot depends on any abnormalities they can find on the physical exam.  The MRI's are important of course and so is the testing to rule out any other problems.  (I am a bit concerned about your elevated liver enzymes.  Do they know what is causing that?)

I know that other things beside MS, can cause the kind of muscle spasms you describe.  The one that pops out at me, is problems in the spine.  Miscommunication somewhere along it's pathway from the brain.  This IS very common in MS.

If I may ask a question - if you have already said so in another post, forgive me for asking again....have you had an MRI of the entire spine?  If they found a lesion there, it might help explain the spasms, but would also show up on a neurological exam.  Hyper-reflexia, positive Babinski reflex on the bottom of your feet, etc.

My neuro feels that my leg spasms are caused from damage in the thoracic level of my spine, since that is where my lesion extends to the height of two vertebrae. (on my spinal cord, which shows up as grayish, T6-8) I also have six areas on my spine that show bulging disks and bone spurs on every edge of the vertebrae in my spine, which "I" believe may be the cause of some of my leg pain.

I also had a horse riding accident when I was 15, when my horse rared up and threw me back first onto a boulder by a small creek that she would not jump; that hit me about the bra-line of my back.  So who knows if that is an actual lesion from MS or from the injury to my back so many years ago?  Nevertheless, I show abnormalities on physical exam in my legs.  This is what doctor's want to see, to prove or disprove a problem that is causing your spasms.

They want to be able to match your symptoms to abnormalities on your physical exam.  If they cannot find anything wrong on exam, they tend to steer away from alot of physical ailments, such as MS.

If your spasms are anything like mine, I take Baclofen at night - 30 mgs.  I cannot take it during the day, because it makes my legs very weak, where I have trouble walking and leaves me very dizzy and nauseated.  I take Klonopin at night for Restless Leg Syndrome. (that seems to get worse with age and can be genetically linked)  Even with that at night, I still have leg spasms.  All through the day and all through the night.  7 days a week.  Even with pain medication, I have had the most problem with leg spasms, since my journey with MS began, over a decade ago.

Although I have always felt that it doesn't matter how many lesions you have, I have 23 lesions in my brain.  Most of them are in the Corpus Callosum and near the ventricles of the brain.  They have the "typical MS lesion" presentation.  White, oval, some round with a grayish "halo" around them.  The largest lesions I have, have been measured at 5mm.  Fourteen years ago, I had 5-7 lesions in the brain and one in the spine.  Today, I have what I have.

Well, I apologize for rambling on like an idiot.  I was trying to give you some background on spasms and what can cause them.  I'll shut up now.

Please keep us updated on your progress and I hope that you start to feel better very soon.  Believe me, when I say, I totally understand how much pain you are in.  If you find that the Baclofen doesn't work for you, I would NOT try Zanaflex, with your elevated liver enzymes.  That is a side-effect of Zanaflex.  It's a good drug though. It does work for many.

Feel better dearheart.  All of us really do care about you.  It helps to know you among friends that really do understand what you are enduring.

Heather
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Neurology Answerers
667078_tn?1316004535
Blank
HVAC
Durham, NC
Avatar_f_tn
Blank
SarahL2491
Alagash, ME
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
987762_tn?1331031553
Blank
supermum_ms
Australia
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
338416_tn?1413581329
Blank
jensequitur
Fort Worth, TX